Products
Pre-Nursing
Nursing Student
NCLEX Prep
New Grad

Hyperkalemia – Causes Nursing Mnemonic

This lesson is part of the NURSING.com Nursing Student Academy. Start a trial to view the entire video.
Print

MACHINE

  • M-Medications – ACE Inhibitors, NSAIDS, potassium-sparing diuretics
  • A-Acidosis – Metabolic and respiratory
  • C-Cellular destruction – burns, traumatic injury, hemolysis
  • H-Hypoaldosteronism – Addison’s
  • I-Intake- excessive
  • N-Nephrons- renal failure
  • E-Excretion – Impaired

Description

Hyperkalemia is elevated potassium in the blood. Typical levels of potassium in the blood are 3.5 to 5.0 mEq/L. In acidosis and cellular destruction, potassium shifts from inside the cell to the blood stream. Medications and kidney damage can decrease urinary excretion of potassium. Excessive intake of potassium can also lead to hyperkalemia. Potassium is necessary for the transmission of electrical impulses in heart and skeletal muscle; therefore increased potassium can cause ECG changes.

Create Your Account

Get unlimited access to lessons and study tools

Customize Your Study

Start a trial to create your first custom study plan now.


Start Trial
[FREE]
[FREE]